MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD WHITE

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD WHITE
Model Number 48645W-04
Medical Device Problem Codes Retraction Problem (1536); Failure to Form Staple (2579)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 05/28/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has received the stapler reload associated with this complaint and completed investigations.Failure analysis investigations did not replicate/ confirm the customer reported complaint "reload not firing staples".The reload was found to have partially fired staples up to the point where the blade became exposed.All of the staples from the exposed blade to the distal end were found to be seated in the cartridge pocket as expected.An additional observation was found that was not reported by site.The reload was found to have the knife exposed within the knife track.The root cause of exposed blade is typically attributed to mishandling/ misuse.The stapler 45 instrument used with this reload was also returned for analysis and the reported issue was not replicated.The instrument was found to have a lodged plastic white fragment in the jaw.After removing the lodged fragment from the jaw, the instrument passed initialization, moved intuitively with full range of motion in all directions, its jaw opened and closed properly, and the instrument clamped, fired and unclamped without any issues.A review of the site's complaint history does not show any additional complaints related to this product and/or this event.A review of the system and instrument logs has been performed.The system logs confirm a firing failure, error 22030, occurring.Although none of the reusable instruments were reused in subsequent procedures, a site review shows no complaint filed against the instruments.Stapler logs were reviewed by an isi advanced failure analysis engineer (fae) and the following findings were obtained: "logs show pn (b)(4), lot t10181016-0009 fired 1 white reload.Firing failed at 37% completion.There were no incomplete clamps in the procedure." no image or video clip for the reported event was submitted for review.This complaint is reportable due to the following: during a da vinci-assisted nephrectomy procedure, the endowrist stapler 45 with a white vascular reload installed was fired across an artery when the blade became exposed and did not fire any staples.The artery was not sealed, and the surgeon used a large clip applier to clip the artery.The procedure was completed with a backup instrument.Failure analysis of the reload was completed and the reported failure was not confirmed.The reload was found to have partially fired staples up to the point where the blade became exposed.There were no retained staples in the reload pockets.The system logs were reviewed by an intuitive surgical, inc.(isi advanced failure analysis (afa) engineer who confirmed that the stapler with a white reload installed had a firing failure at 37% completion.Although the customer alleged that there were "no staples fired¿, failure analysis of the reload confirmed that the pushers and staples were deployed up to the point of the exposed blade.There were no retained staples seen in the reload pockets before the blade was jammed.There was no evidence that the isi device malfunctioned in a way that could contribute to an adverse event if it were to recur.Endowrist staplers will not continue firing if it encounters undue force during the firing sequence.Many factors can contribute to stapler firing forces exceeding the prescribed limit.Instrument damage, particularly in the wrist area, is a common cause.Tissue condition (for example, disease state, density), and foreign objects (for example, metal clips) can also contribute towards exceeding the prescribed limit.In some cases, a combination of these factors can affect the firing forces at the same time.Therefore, the allegation of a partial fire alone is not considered a product malfunction.The endowrist stapler manual provides instructions for the user to follow the on-screen prompts if the error ¿unable to complete fire¿ is present.This complaint is considered a reportable adverse event as the stapler 45 firing failure occurred on vascular tissue, which necessitated the placement of a clip to prevent bleeding.Follow-up was attempted, but the patient information was either unknown, unavailable, not provided, or not applicable.The expiration date is not applicable.The product is not implantable.Because it is unknown if the initial reporter submitted a report to the fda.
 
Event or Problem Description
It was reported that during a da vinci-assisted nephrectomy procedure, the endowrist stapler 45 with a white vascular reload installed was fired across an artery when the blade became exposed and no staples were fired.The artery was not sealed, and the surgeon used a large clip applier to clip the artery.The procedure was completed with a backup instrument.Intuitive surgical, inc.(isi) followed up with clinical sales representative (csr) who spoke to surgeon and obtained the following information: there was no injury to the patient involved.There were also no staples deployed during the incident.Isi made multiple follow-up attempts to obtain additional information.However, no further details have been received as of the date of this report.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45 RELOAD WHITE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
MDR Report Key12047326
Report Number2955842-2021-10697
Device Sequence Number11852099
Product Code GDW
UDI-Device Identifier10886874112882
UDI-Public(01)10886874112882(10)M90200330
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial
Report Date (Section B) 05/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number48645W-04
Device Catalogue Number48645W
Device Lot NumberM90200330 0276
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/28/2021
Initial Report FDA Received Date06/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1